Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 16, NWS Aberdeen, SD

June 21, 2007Sully County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 21, 2007, 7:37 AM CDT for Sully County, South Dakota. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 7:37 AM CDT (12:37 UTC)
Expired
Jun 21, 2007, 8:00 AM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Sully County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:42 AM CDTFUNNEL CLOUD3 Se Sutton Bay Rec Are, SD
Jun 21, 7:44 AM CDTHAIL 4.259 W Agar, SD
Jun 21, 7:44 AM CDTHAIL 4.259 W Onida, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:29 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 211237
TORABR
SDC119-211300-
/O.NEW.KABR.TO.W.0016.070621T1237Z-070621T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
737 AM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF ONIDA...

* UNTIL 800 AM CDT

* AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SUTTON BAY
  REC AREA...OR 14 MILES NORTHWEST OF ONIDA...MOVING SOUTHEAST AT 30
  MPH.

* THE TORNADO WILL BE NEAR...
  AGAR AROUND 745 AM CDT...
  ONIDA AROUND 800 AM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4488 10008 4490 10044 4455 10034 4472 9985

$$
SCARLETT
2 follow-up statements
000 
WWUS53 KABR 211245
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 AM CDT THU JUN 21 2007

SDC119-211300-
/O.CON.KABR.TO.W.0016.000000T0000Z-070621T1300Z/
SULLY SD-
745 AM CDT THU JUN 21 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR CENTRAL
SULLY COUNTY...

AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SUTTON BAY REC
AREA...OR 14 MILES NORTHWEST OF ONIDA...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  AGAR AND ONIDA AROUND 800 AM CDT...

AT 745 AM LAW ENFORCEMENT REPORTED A FUNNEL CLOUD JUST SOUTH AND 
EAST OF THE SUTTON BAY AREA.

LAT...LON 4488 10008 4490 10044 4455 10034 4472 9985

$$
SCARLETT
000 
WWUS53 KABR 211300
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 AM CDT THU JUN 21 2007

SDC041-107-119-211330-
/O.CON.KABR.SV.W.0118.000000T0000Z-070621T1330Z/
DEWEY SD-POTTER SD-SULLY SD-
800 AM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM
CDT(730 AM MDT) FOR SULLY...SOUTHWESTERN POTTER AND SOUTHEASTERN
DEWEY COUNTIES...

AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO SOFTBALL SIZE. THIS STORM WAS LOCATED NEAR ONIDA...MOVING 
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONIDA AROUND 805 AM CDT...
  EAKIN AROUND 815 AM CDT...

LAT...LON 4494 10048 4477 10058 4456 10033 4456 9968
      4491 9968

$$
KEEFE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:26 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 3:26 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 AM CDT THU JUN 21 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ABBREVIATED DISCUSSIONS THIS MORNING AS SUPERCELLS THAT DEVELOPED
THIS MORNING AND A SEVERE THUNDERSTORM WATCH ISSUANCE ARE
INTERFERING WITH NORMAL DUTIES.

SPLITTING SUPERCELLS WITH PROBABLE LARGE HAIL HAVE DEVELOPED JUST
EAST OF MOBRIDGE VERY EARLY THIS MORNING ALONG A STALLED FRONTAL
BOUNDARY ACROSS NORTHERN SOUTH DAKOTA. LIFT ASSOCIATED WITH THE
APPROACHING SHORTWAVE INTO THE NORTHERN PLAINS WILL ASSIST IN
MAINTAINING STORMS AND DEVELOPING NEW STORMS ALONG THIS BOUNDARY
THIS MORNING...IN ADDITION TO RICH MOISTURE WITH DEW POINTS IN THE
MID TO UPPER 60S AND STEEP MID LEVEL LAPSE RATES. THEREFORE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10AM CDT/9AM MDT THIS
MORNING FOR NORTHERN SOUTH DAKOTA.

SPC HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FOR THE DAY ONE PERIOD AND MORE EPISODES OF THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE THROUGHOUT THE DAY AS THIS BOUNDARY REMAINS
STATIONARY OR MOVES SLOWLY SOUTHWARD. THE NAM HAS BEEN TRENDING
SLOWER WITH THIS FEATURE OVER THE PAST COUPLE DAYS...AND KEEPS
CHANCES OF RAIN GOING ACROSS THE FORECAST AREA INTO FRIDAY. WITH
CURRENT TRENDS AND AGREEMENT WITH THE ECMWF/CANADIAN...AS WELL AS
MORE GENERAL AGREEMENT WITH THE CURRENT SITUATION...THE SLOWER
TREND HAS BEEN PRETTY MUCH ACCEPTED AND POPS HAVE BEEN HUNG BACK
THROUGH PART OF FRIDAY.

.LONG TERM...SATURDAY THROUGH MONDAY NIGHT
AS SHORTWAVE MOVES TO THE EAST ON FRIDAY...UPPER RIDGE AND CORE OF
HOTTEST AIR BEGINS TO MOVE INTO THE PLAINS FROM THE WEST/SOUTHWEST
SATURDAY AND SUNDAY. 850MB TEMPERATURES INCREASE TO 20 TO 24 C BY
SATURDAY AND 23 TO 28 C BY SUNDAY AS THIS RIDGE MOVES EAST. AS
THIS OCCURS...A TROUGH MOVES INTO THE PACIFIC NORTHWEST AND AN
INDUCED SURFACE LOW FORMS IN THE EASTERN ROCKIES/WESTERN PLAINS
SATURDAY INTO SUNDAY...INCREASING SOUTHERLY FLOW OVER THE AREA
INTO THE WEEKEND. A STRONG LOW LEVEL JET FORMS SATURDAY NIGHT
INTO SUNDAY AHEAD OF THIS SURFACE LOW. WITH 700MB TEMPERATURES OF
12 TO 16 C THROUGHOUT THE WEEKEND AND INTO MONDAY...ANY CHANCE OF
CONVECTION SEEMS QUITE LIMITED AS THE REGION WILL BE PRETTY CAPPED
AND WARM ALOFT. LEFT POPS IN FOR SUNDAY AND MONDAY NIGHTS MOSTLY
FOR THE SAKE OF DIURNAL CONVECTION FOR NOW...BUT MAY HAVE TO BE
REMOVED AT A LATER DATE. THIS GENERAL PATTERN WITH THE SURFACE LOW
IN THE EASTERN ROCKIES/WESTERN PLAINS HOLDS THROUGH MONDAY NIGHT.

&&
.AVIATION...
A STALLED FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA HAS LED TO
THE DEVELOPMENT OF A COUPLE THUNDERSTORMS EARLY THIS MORNING. SOME
OF THESE THUNDERSTORMS COULD BE SEVERE WITH LOWER LOCAL
VISIBILITIES TO MVFR OR IFR IN HEAVY RAIN. OTHERWISE...CONDITIONS
WILL REMAIN VFR WITH UNLIMITED VISIBILITIES AND SCATTERED CLOUDS
AT OR ABOVE 5000 FEET. THROUGHOUT THIS MORNING AND
AFTERNOON...MORE THUNDERSTORMS COULD DEVELOP ACROSS THE AREA AS
THE FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...ECKSTEIN
LONG TERM...KEEFE/ECKSTEIN
AVIATION...KEEFE/ECKSTEIN
Hazardous weather outlook, Jun 21, 5:13 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT THU JUN 21 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT THU JUN 21 2007 /413 AM MDT THU JUN 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH DAKOTA AND WESTERN
MINNESOTA TODAY...AS A FRONTAL BOUNDARY EXTENDED ACROSS THE AREA
SLOWLY MOVES SOUTHWARD AND AN UPPER LEVEL IMPULSE MOVES
EASTWARD INTO THE PLAINS. ANY STORMS THAT DEVELOP MAY BECOME
SEVERE...WITH HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS THE
PRIMARY THREATS. THERE IS ALSO THE CHANCE OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES OF THUNDERSTORMS FRIDAY MORNING AS THE UPPER
LEVEL SYSTEM MOVES OFF TO THE SOUTH AND EAST.
OTHERWISE...THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
TUESDAY NIGHT ACROSS THE DAKOTAS AND WESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY ACROSS SOUTH DAKOTA AND
WESTERN MINNESOTA.

NJE

In the hours before

Local storm report, Jun 21, 3:17 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             EUREKA                  45.77N 99.62W
06/21/2007  E0.88 INCH       MCPHERSON          SD   LAW ENFORCEMENT

0235 AM     HAIL             2 NW BOWDLE             45.47N 99.69W
06/21/2007  E0.75 INCH       EDMUNDS            SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jun 21, 3:24 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     HAIL             4 N BOWDLE              45.51N 99.66W
06/21/2007  E1.00 INCH       EDMUNDS            SD   LAW ENFORCEMENT

0321 AM     HAIL             LONG LAKE               45.86N 99.21W
06/21/2007  E1.75 INCH       MCPHERSON          SD   TRAINED SPOTTER

&&

TMK
Local storm report, Jun 21, 3:32 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     HAIL             1 N BOWDLE              45.47N 99.66W
06/21/2007  E1.25 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

TMK
Local storm report, Jun 21, 3:41 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             2 N BOWDLE              45.48N 99.66W
06/21/2007  E2.50 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

TMK
Local storm report, Jun 21, 6:41 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             TIMBER LAKE             45.43N 101.07W
06/21/2007  E1.00 INCH       DEWEY              SD   LAW ENFORCEMENT

&&

NJE
Local storm report, Jun 21, 7:32 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             GETTYSBURG              45.01N 99.95W
06/21/2007  E0.75 INCH       POTTER             SD   LAW ENFORCEMENT

&&

NJE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:43 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth47 min
Jun 21, 2:06 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth39 min
Jun 21, 2:44 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth46 min
Jun 21, 2:47 AM CDTSevere Thunderstorm WarningABRMcPherson43 min
Jun 21, 3:25 AM CDTSevere Thunderstorm WarningABRMcPherson38 min
Jun 21, 3:29 AM CDTSevere Thunderstorm WarningABREdmunds61 min
Jun 21, 3:52 AM CDTTornado WarningABREdmunds23 min
Jun 21, 4:22 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth53 min
Jun 21, 4:38 AM CDTSevere Thunderstorm WarningABRCorson67 min
Jun 21, 5:05 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth55 min
Jun 21, 5:45 AM CDTSevere Thunderstorm WarningABRCorson60 min
Jun 21, 5:52 AM CDTSevere Thunderstorm WarningABRPotter, Walworth38 min
Jun 21, 6:18 AM CDTTornado WarningABRDewey, Potter27 min
Jun 21, 6:35 AM CDTSevere Thunderstorm WarningABRDewey55 min
Jun 21, 6:43 AM CDTTornado WarningABRPotter32 min
Jun 21, 7:17 AM CDTSevere Thunderstorm WarningABRDewey, Potter58 min
Jun 21, 7:31 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully59 min
Jun 21, 7:57 AM CDTFlash Flood WarningABRPotter, Sully3 hr
Jun 21, 8:27 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully48 min
Jun 21, 8:59 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min
Jun 21, 9:19 AM CDTTornado WarningABRBuffalo, Hand, Hyde26 min
Jun 21, 9:41 AM CDTTornado WarningABRBuffalo34 min

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.